North Carolina, 2005

Damaging Winds in North Carolina, May 20, 2005

May 20, 2005 · NWS MHX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 7:45 PM EST, 30 minutes earlier.

Area forecast discussion, May 20, 7:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT FRI MAY 20 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...CURRENT FCST IS ON TRACK.
NOT PLANNING ANY CHANGES AT THIS TIME AS SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE FORECAST AREA.

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS EXPECTED TONIGHT WITH
OCCASIONAL IFR IN SHOWERS AND A FEW TSTMS. CONDITIONS WILL IMPROVE
RAPIDLY DURING THE MORNING SUNDAY IN THE WAKE OF COLD FRONTAL
PASSAGE.

&&

.MARINE...COLD FRONT NOW DROPPING THROUGH THE COASTAL COUNTIES AND
WILL MOVE OFFSHORE LATER TONIGHT. SEAS AT DUCK ARE 2-3 FEET AND AT
DIAMOND BUOY 6 FEET. EVEN THOUGH SEAS OVER THE NORTHERN COASTAL
WATERS ARE BELOW FORECAST...EXPECT THEM TO COME UP AFTER FRONT
PASSES. FORECAST IN GOOD SHAPE. NO CHANGES PLANNED THIS EVENING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135 UNTIL 8 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ154-156 FROM 6 PM FRIDAY TO 1 PM
     TUESDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150-152 FROM 6 PM FRIDAY TO 8 PM
     MONDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ158 UNTIL 8 AM SATURDAY.
&&

RAP/HSA
Hazardous weather outlook, May 20, 3:02 AM EST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT FRI MAY 20 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>094-
210815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
402 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.
A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY
NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE
EVENING.

NCZ095-098-103-104-210815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
402 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.
A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS
AND THUNDERSTORMS. THERE IS A MODERATE THREAT OF RIP CURRENTS
SOUTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY
NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE
EVENING.

In the hours before

Special weather statement, May 20, 8:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
907 PM EDT FRI MAY 20 2005

NCZ029-044>047-079>081-090>095-098-103-104-210215-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
907 PM EDT FRI MAY 20 2005

...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL
AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES...

AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS
WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40
MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN
CRAVEN COUNTIES...INCLUDING THE CITIES OF
NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND SMALL. RAINFALL WILL FALL AT
A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.
Special weather statement, May 20, 8:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
907 PM EDT FRI MAY 20 2005

NCZ029-044>047-079>081-090>095-098-103-104-210215-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
907 PM EDT FRI MAY 20 2005

...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL
AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES...

AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS
WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40
MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN
CRAVEN COUNTIES...INCLUDING THE CITIES OF
NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. RAINFALL WILL FALL
AT A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

The radar

The Morehead City radar (KMHX), 3 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
May 20, 8:15 PM EST
Where
Carteret County, Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.783, -76.850

Two sheds destroyed and trees down near NWS office.

Thunderstorm Wind, Carteret

When
May 20, 8:25 PM EST
Where
Carteret County, Morehead City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.717, -76.700

Trees down on Country Club Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451880, 5451881.